Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 13, 2016

Honeymoon, Insulin

advertisement
Question from Atlanta, Georgia, USA:

I have an 18-month-old who was diagnosed with type 1 approximately four weeks ago. We have been steadily decreasing his insulin due to hypoglycemia. We had several nights where he would drop 100 to 150 mg/dl [5.5 to 8.3 mmol/L] over 6 or 7 hours. Then, last night he dropped 100 mg/dl [5.5 mmol/L] in 3 hours. As a result, today we stopped the Lantus and will only be using Humalog, 0.5 units/50 grams of carbohydrates with a sliding scale for corrections. At this time, the correction dose is 0.5 units for 250 to 349 mg/dl [13.9 to 19.4 mmol/L], 1 unit for 350 to 449 mg/dl [19.4 to 24.9 mmol/L] and 1.5 units for 450 mg/dl [25.0 mmol/L] or higher. This was given to us by the endocrinologist’s office. I assume that he is in the honeymoon phase, but I am slightly concerned that giving so little insulin will stress the remaining pancreatic function. Is this normal? They are also talking about moving us to diluted insulin. Is diluting the insulin really that different than only giving 0.5 units?

Answer:

The advice you have received seems correct. And, what you write is also correct. It is likely a (good) honeymoon phase that is developing and that you are documenting with frequent blood sugar monitoring. The response is also correct, cutting back the insulin doses. Once the dose gets to be so small, the only way to do this for an infant is either with insulin pumps or with diluted injections of insulin. Your diabetes team can review the options. Small doses of insulin would, we believe, help save some further pancreas damage but it must be delivered in doses that do not cause excessive or frequent hypoglycemia, thus the dilution of insulin to allow such delivery. Another option would be also to increase food/milk intake if you can get your baby to “cooperate” as this should help increase and/or prevent some of the low blood sugar levels. This isn’t always possible, of course. All such decisions should be made with close blood sugar monitoring, which will let you all decide what options to consider to ensure safety and optimizing your goals.

SB